Alert archive / Michigan / Beach Hazards Statements in 2017
Beach Hazards Statement 17, NWS Marquette, MI
NWS Marquette, MI issued this beach hazards statement at Sep 4, 2017, 4:12 AM EDT for Alger County, Michigan. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Sep 4, 2017, 4:12 AM EDT (08:12 UTC)
- Expired
- Sep 4, 2017, 8:00 PM EDT
- In force
- 16 hr
- Issued by
- NWS Marquette, MI
County Alger County, MI
The radar
The Marquette radar (KMQT), 77 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.2 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1782 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
703 WHUS43 KMQT 040812 CFWMQT COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MARQUETTE MI 412 AM EDT MON SEP 4 2017 MIZ006-050000- /O.NEW.KMQT.BH.S.0017.170904T0812Z-170905T0000Z/ ALGER- 412 AM EDT MON SEP 4 2017 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A BEACH HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS, WHICH IS IN EFFECT THROUGH THIS EVENING. * HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE SHORELINES OF UPPER MICHIGAN. * STRONG RIP CURRENTS: EXPECTED. * STRONG OUTLET CURRENTS: EXPECTED. LOCATIONS/IMPACTS CURRENT RELATED FATALITIES AND RESCUES IN THE PAST HAVE OCCURRED DURING WAVE CONDITIONS SIMILAR TO TODAY NEAR THE AU TRAIN RIVER MOUTH AT AU TRAIN, THE EXPOSED REGIONS OF GRAND MARAIS HARBOR, AND THE PICTURED ROCKS NATIONAL LAKESHORE. PRECAUTIONARY/PREPAREDNESS ACTIONS... DANGEROUS POUNDING WAVES AND LIFE-THREATENING CURRENTS ARE EXPECTED AT THE BEACHES. PEOPLE VISITING THE BEACHES SHOULD STAY OUT OF THE WATER. PAY ATTENTION TO BEACH FLAGS AND SIGNS POSTED AT BEACH ACCESS POINTS AND LIFEGUARD STATIONS. DANGEROUS CURRENTS CAN SWEEP YOU OUT AWAY FROM SHORE. THEY OCCUR MOST OFTEN AT BREAKS OR LOW SPOTS IN SANDBARS, NEAR SHORELINE STRUCTURES, AND NEAR RIVER MOUTHS OR OTHER WATER OUTLETS. && $$ VOSS
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 4, 1:36 AM EDT, 2 hours 36 minutes earlier.
Area forecast discussion, Sep 4, 1:36 AM EDT, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service Marquette MI 136 AM EDT Mon Sep 4 2017 .SHORT TERM...(This evening through Monday) Issued at 313 PM EDT SUN SEP 3 2017 Water vapor imagery this afternoon shows shortwave energy digging south across central Manitoba providing the southward push a trailing surface trough draped across the Northern Plains. Across Upper Michigan, there were a few areas of upper-level clouds, but for the most part mostly sunny skies were observed with seasonal temperatures. The main forecast concern is the chance for showers and thunderstorms as the above mentioned surface trough/cold front tracks southeast across Upper Michigan later this evening and through the overnight hours. Forcing along the surface front will increase through the evening hours as a combination of warm, moist air advection streams northeast strengthening and deepening the frontal boundary. As a result, a line of showers and storms is expected to develop across the Arrowhead of Minnesota later this afternoon/evening, before pushing southeast across the area. Even though the front is expected to push across the area later in the evening and overnight hours, the combination of steepening mid-level lapse rates and sufficient elevated instability and 1-7km shear will still provide enough support for a few strong elevated storms. Cannot rule out a severe thunderstorm or two given the shear present, but in order to have higher confidence would really like to see more elevated instability. Monday, although it doesn't appear to be a great swimming day, the main forecast concern is the moderate to high swim risk that is expected to develop across Lake Superior beaches in Alger county and Lake Michigan beaches in Schoolcraft county, as gusty west-northwest winds persist through the day. There also is another chance for afternoon showers and thunderstorms across the western portions of the area as another shortwave digs across the region. Otherwise, temperatures will be in the 60s across much of the area with lingering cloud cover and breezy northwest winds. The south central look to be the warm spot across Upper Michigan as downsloping winds will allow temperatures climb to around 70. .LONG TERM...(Monday night through Sunday) Issued at 355 PM EDT SUN SEP 3 2017 The overall large scale picture for this week remains unchanged based on the last 24hrs of medium range model guidance. Ridge over the western CONUS is now in the process of amplifying, and it will amplify sharply thru western Canada over the next few days. 500mb height anomalies will peak around 250m above the long term early Sept avg over ne British Columbia/nw Alberta on Tue. This will in turn force a deepening trof downstream over the Great Lakes region Mon thru Thu. Late week into the early part of next week, the western ridge is still fcst to deamplify and progress with positive height anomalies gradually spreading downstream to the Upper Lakes and se Canada, forcing weakening/progression of the eastern trof. As for temps, under the deepening Great Lakes trof, chilly, autumn weather will dominate Tue/Wed as 850mb temps bottom out at 1-3C. Last shortwave dropping sse into the Great Lakes trof on Thu will maintain deeper troffing thru Thu, delaying a long advertised warming trend until the weekend. Farther out, continued longer range trends toward somewhat above normal heights over the Upper Lakes and south central/se Canada next week should support at least slightly above normal temps overall into the mid Sept time frame. As for pcpn, expect unsettled weather for Tue/Wed as amplified trof and chilly air mass support plenty of cloud cover and at a minimum diurnally aided isold/sct shra. There may even be a lake component to shra Tue night into Wed morning and perhaps even Wed night into Thu morning. Dry weather will set in on Fri and last thru the weekend under rising heights. Looks like an outstanding weekend may be shaping up under warming trend. Beginning Mon night thru Wed, with trof amplifying thru the Great Lakes, chilly, early autumn conditions are expected under n to nw winds/mostly cloudy skies and isold/sct shra. Timing periods of better shra chc will be dictated by any shortwaves dropping into the trof over the Great Lakes, and models continue to point toward Tue as a day when a shortwave will pass across the area. This will aid development/increase coverage of the diurnal instability driven component to shra. Should see sct to nmrs shra on Tue. Not out of the question that there could be a lake component to -shra during the min of the diurnal cycle late Tue night/Wed morning under at least weakly cyclonic flow and 850mb temps 2-3C. With mid level cold pool still over the area on Wed, hints of a weaker shortwave approaching and fcst area still on the cyclonic side of the upper jet, expect isold/sct -shra coverage on Wed. Max temps Tue/Wed will hold to the 50s across the w and n. Lower 60s expected s central. Instability/more efficient mixing over Lake Superior will result in rather brisk winds/sufficient wave heights for a mdt to high swim risk Tue and mdt swim risk Wed for Lake Superior beaches of Marquette County and especially Alger county, but given the chilly conditions, neither day will be a day for swimming. Thu may begin with some lake aided -shra off Lake Superior as 850mb temps remain around 2C. Otherwise, over the last few days, there has been uncertainty in whether the last shortwave dropping into the Great Lakes trof will pass just w, over, or e of the fcst area. If the wave passes over/just w of the area, that will increase the potential of at least isold -shra to linger thru Thu. Chilly air mass over the area will obviously bring concerns of frost and/or freeze conditions at night. Right now, it appears best chc of widespread frost/freeze occurring will be Thu night when high pres ridge will be over the area. Thus, lowered min temps toward the lowest guidance. Previous night (Wed night) should have sufficient cloud cover to prevent widespread frost/freeze conditions. Rising heights/moderating air mass will bring a return of dry weather across the board on Fri. Under continued rising heights, medium range model runs yesterday and today suggest outstanding Sept weather is likely for the upcoming weekend as temps rise back into the 70s under mostly clear skies. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 135 AM EDT MON SEP 4 2017 As a surface trough swings through Upper Michigan, expect showers to move across all terminals overnight. Expect ceilings and visibilities to lower fairly quickly down into the IFR/LOW MVFR category during the onset of precipitation into Monday morning before improving to VFR. && .MARINE...(For the 4 PM Lake Superior forecast issuance) Issued at 329 PM EDT SUN SEP 3 2017 Tonight as a cold front pushes southeast across the lake, winds will briefly pick up to around 20 knots. These winds will further increase to around 20 to 25 knots during the day on Monday, and then are expected to remain around 20 to 30 knots through the middle of the week. Winds will begin to relax to below 20 knots by late Wednesday through next weekend. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...Ritzman LONG TERM...Rolfson AVIATION...07 MARINE...Ritzman
Hazardous weather outlook, Sep 3, 4:17 PM EDT, 11 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 417 PM EDT Sun Sep 3 2017 MIZ001>007-009>014-084-085-041200- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 417 PM EDT Sun Sep 3 2017 /317 PM CDT Sun Sep 3 2017/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight Isolated to scattered thunderstorms are expected tonight. The strongest storms may produce small hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday On Monday, there is a moderate to high swim risk for the Lake Superior beaches of Alger County and the Lake Michigan beaches of Schoolcraft County. Thunderstorms are possible over western Upper Michigan late Monday afternoon and across west and central Upper Michigan Monday evening. Some frost is possible over interior western Upper Michigan Wednesday night. Widespread frost is possible over the interior of west and central Upper Michigan Thursday night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed hail tonight. The public may also send reports to the National Weather Service in Marquette via phone, on our web site, or through Facebook or Twitter. LSZ162-240>251-263>267-041200- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 417 PM EDT Sun Sep 3 2017 /317 PM CDT Sun Sep 3 2017/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight Thunderstorms are possible tonight. The strongest storms may produce small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms are possible Monday afternoon and evening. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-041200- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 417 PM EDT Sun Sep 3 2017 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight Thunderstorms are possible tonight. The strongest storms may produce small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms are possible Monday evening. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. Rolfson
In the hours before
Special weather statement, Sep 3, 11:36 PM EDT, 4 hours 36 minutes before
Special Weather Statement National Weather Service Marquette MI 1136 PM EDT SUN SEP 3 2017 MIZ002-009-040415- Ontonagon MI-Gogebic MI- 1136 PM EDT SUN SEP 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GOGEBIC AND WEST CENTRAL ONTONAGON COUNTIES UNTIL 1215 AM EDT/1115 PM CDT/... At 1136 PM EDT/1036 PM CDT/, Doppler radar was tracking a strong thunderstorm 20 miles northeast of Saxon, or 21 miles north of Ironwood, moving southeast at 55 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Bessemer, Wakefield, Marenisco, Thomaston, Clark Lake, Ironwood Airport, Copper Peak, Black River Harbor and Merriweather. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4683 8995 4671 8951 4632 8973 4664 9037 TIME...MOT...LOC 0336Z 305DEG 49KT 4676 9022 Kluber
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 11:07 PM EDT | Special Marine Warning | MQT | 53 min | |
| Sep 3, 11:36 PM EDT | Special Weather Statement | MQT | Gogebic | 39 min |
| Sep 3, 11:41 PM EDT | Severe Thunderstorm Warning | MQT | Gogebic, Ontonagon | 49 min |
| Sep 4, 8:39 AM EDT | Small Craft Advisory | MQT | 11 hr | |
| Sep 4, 4:32 PM EDT | Small Craft Advisory | MQT | 52 hr | |
| Sep 4, 5:46 PM EDT | Special Weather Statement | MQT | Ontonagon | 44 min |
| Sep 4, 6:38 PM EDT | Special Weather Statement | MQT | Ontonagon | 37 min |
| Sep 4, 7:06 PM EDT | Special Weather Statement | MQT | Iron | 39 min |
| Sep 4, 7:38 PM EDT | Special Weather Statement | MQT | Iron | 37 min |
Nearby
Beach Hazards Statements in Michigan, 2017Every beach hazards statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.